Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 210, NWS Indianapolis, IN

August 5, 2008Fountain County, Tippecanoe County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 5, 2008, 12:20 AM EDT for Fountain County, Tippecanoe County, Warren County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 12:20 AM EDT (04:20 UTC)
Expired
Aug 5, 2008, 1:00 AM EDT
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7429 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
3.9
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 050420
SVRIND
INC045-157-171-050500-
/O.NEW.KIND.SV.W.0210.080805T0420Z-080805T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1220 AM EDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  SOUTHWESTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN WARREN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 100 AM EDT

* AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF PINE VILLAGE...OR 7 MILES SOUTHWEST OF FOWLER...
  AND MOVING SOUTHEAST AT 43 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE VILLAGE BY 1230 AM EDT...
  ATTICA BY 1240 AM EDT...
  NEWTOWN BY 1250 AM EDT...
  SHADELAND BY 1255 AM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4049 8713 4029 8681 4023 8706 4023 8710
      4021 8710 4020 8717 4034 8738 4048 8752
TIME...MOT...LOC 0421Z 304DEG 37KT 4052 8736

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 050442
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1242 AM EDT TUE AUG 5 2008

INC045-157-171-050500-
/O.CON.KIND.SV.W.0210.000000T0000Z-080805T0500Z/
FOUNTAIN-TIPPECANOE-WARREN-
1243 AM EDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR NORTHEASTERN FOUNTAIN...NORTHERN WARREN AND SOUTHWESTERN
TIPPECANOE COUNTIES...

AT 1237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PINE VILLAGE...OR 15 MILES SOUTHEAST OF FOWLER...MOVING
SOUTHEAST AT 43 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHADELAND BY 1255 AM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4049 8713 4029 8681 4023 8706 4023 8710
      4021 8710 4020 8717 4034 8738 4048 8752
TIME...MOT...LOC 0443Z 304DEG 37KT 4039 8712

$$

JOHNSON
000 
WWUS53 KIND 050457
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1257 AM EDT TUE AUG 5 2008

INC045-157-171-050507-
/O.EXP.KIND.SV.W.0210.000000T0000Z-080805T0500Z/
FOUNTAIN-TIPPECANOE-WARREN-
1257 AM EDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN...
NORTHERN WARREN AND SOUTHWESTERN TIPPECANOE COUNTIES HAS EXPIRED...

THIS HAS BEEN REPLACED BY A NEW SEVERE THUNERSTORM WARNING FOR AREAS 
FARTHER EAST.

LAT...LON 4049 8713 4029 8681 4023 8706 4023 8710
      4021 8710 4020 8717 4034 8738 4048 8752
TIME...MOT...LOC 0457Z 304DEG 37KT 4031 8696

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:00 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 7:00 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT MON AUG 4 2008

.AVIATION...DISCUSSION FOR 00Z TAFS.
MOSTLY VFR THROUGH 00Z WED. TRW ACTIVITY ACRS ERN IA AND SAGGING SW
INTO KS AHEAD OF AN APRCHG CD FNT AND AN UPR WV. MCS EXPECTED TO
FORM ACRS NRN IL TNGT AND SPREAD ACRS NRN INDIANA WITH ADDITIONAL
WITH STORMS ALSO EXPECTED TO SAG SW INTO CNTRL INDIANA OVERNGT.
BETTER CHC AT LAF AND LAF. SO...WL THROUGH CBS AND VCTS IN AT IND
AND LAF AFT 06Z AND LEAVE OUT FOR NOW AT HUF AND ESPECIALLY BMG.

THE CD FNT IS EXPECTED TO MOVE TO JUST N OF BMG BY 00Z WED...AND
WITH MU CAPES AOA 4000 J/KG...EXPECT MORE DEVELOPMENT BY EARLY
AFTERNOON...SO WL ADD CBS AND VCTS THEN. ALTHOUGH...DEW PTS ARE IN
THE LOWER TO MID 70S...EXPECT UPSTREAM DEBRIS CLOUDS AND SW WINDS TO
STAY UP JUST ENOUGH TO KEEP FOG AWAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTHWEST OF A LINE
FROM TERRE HAUTE TO BEDFORD TUESDAY AFTERNOON.

&&

.DISCUSSION...

...HEAT ADVISORY FOR SOUTHWEST COUNTIES TUESDAY...

RADAR MOSAIC SHOWS AREAS OF THUNDERSTORMS STRETCHING FROM C WI INTO
W OH. VIS SAT LOOP SHOWS A LOT OF BLOWOFF AND CONVECTIVE DEBRIS OVR
CENTRAL INDIANA WITH SOME CU MANAGING TO FORM UNDERNEATH IT. TEMPS
ARE IN THE UPR 70S TO UPR 80S WITH DEWPTS IN THE MID 60S TO LOW 70S
AND LIGHT SLY WINDS.

FCST FOCUS IS ON POPS/TEMPS/DEWPTS NEXT DAY OR TWO. MODELS IN GOOD
AGREEMENT ON OVRALL PATRN SO WL USE A BLEND.

TONIGHT...MODELS SUGGESTING POSSIBLE MCS OVRNIGHT MVING FROM IA/IL
INTO INDIANA. WAA WILL BE SIGNIFICANT WITH STRONG LL JET. THIS SHUD
PROVIDE SOME GOOD ISENTROPIC FORCING AS WELL OVR IL. PLENTY OF
MOISTURE STARTING TO MV IN. GUIDANCE WAS UP IN THE
LIKELY/CATEGORICAL AREA AND GIVEN MODELS HANDLING OF MCS AM NOT
CONFIDENT ENUF OF PLACEMENT TO GO THAT HIGH. WL STICK WITH CHC NE TO
DRY SW. FOR LOWS WL BUMP WARMEST GUIDANCE UP A DEGREE OR TWO.

TUE...SHUD SEE HIGH TEMPS CLIMB INTO THE 90S FOR AT LEAST THE SW
HALF OF THE AREA WITH WAA AND STARTING FROM LOWS IN THE MID 70S. TO
THE NE COULD SEE DEBRIS CLOUDS KEEP THE TEMPS FROM CLIMBING AS MUCH.
DEWPTS REACHING INTO THE LOW TO MID 70S SIMILAR TO THOSE IN IL TODAY
WILL YIELD APPARENT TEMPS AROUND 100 IN SWRN COUNTIES SO WL ISSUE
HEAT ADVISORY FOR THAT AREA FOR THE AFTERNOON. STILL IN A SLT RISK
OF SVR WEATHER AS FNT MVS THRU TOMORROW WITH BIG INSTABILITY AND
DECENT SHEAR AS WELL AS PERHAPS SOME LEFTOVER CONVECTIVE BOUNDARIES.
WITH THIS IN MIND HAVE KEPT CHC THUNDER OVR THE ENTIRE AREA AS FNT
MVS THRU.

TUE NT...CONT WITH CHC POPS AS FNT SINKS TO THE S. WITH CLDS AROUND
AND H8 TEMPS JUST STARTING TO DROP WL KEEP LOWS IN UPR 60S TO LOW
70S CONSISTENT WITH A GUIDANCE BLEND.

WED...FNT SLOWS NR THE OH RVR AS A WAVE MVS ALONG IT SO HAVE KEPT A
CHC IN THE SRN COUNTIES. A BIT OF CAA STARTS UP BEHIND THE FNT BUT
HTS DON/T FALL MUCH SO WL STICK WITH HIGHS IN THE MIDDLE TO UPR 80S.

WED NT...HTS FALL MORE AS UPR TROF STARTS TO DIG INTO THE AREA. NO
FORCING LEFT SO HAVE KEPT POPS DRY. USED A GUIDANCE BLEND IN THE LOW
TO MIDDLE 60S.

EXTENDED...UPR TROF JUST TO THE E PUTS FA IN NW FLOW PATRN WITH
LOWER HTS...THICKNESSES...AND H8 TEMPS THAN NORMAL FOR THIS TIME OF
YR. EXTENDED MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT ON THIS
OVERALL MERIDIONAL UPR PATRN SO HAVE GOOD CONFIDENCE IN HPC FCST
BLEND. HIGHS IN THE LOW TO MID 80S AND LOWS IN THE UPR 50S TO MID
60S. ONLY ISOLATED CHCS FOR PRECIP WITH IMPULSES TRAVELING THRU THE
UPR TROF PERIODICALLY AND A BIT OF INSTABILITY FROM COOLER MID LVL
TEMPS. GIVEN THE VERY ISOLATED NATURE OF THIS POSSIBILITY WL
CONTINUE WITH DRY FCST FOR FA DURING THIS TIME. EXPECT SKIES TO BE
PARTLY TO MOSTLY CLOUDY DURING THE DAY AND PARTLY CLOUDY AT NIGHT.

&&

AVIATION...MK
PUBLIC...CP
Hazardous weather outlook, Aug 4, 5:31 PM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT MON AUG 4 2008

INZ054>057-063>065-071-072-052130-
MORGAN-JOHNSON-SHELBY-RUSH-BROWN-BARTHOLOMEW-DECATUR-JACKSON-
JENNINGS-
531 PM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...PRIMARILY AFTER MIDNIGHT.
SEVERE WEATHER DOES NOT APPEAR LIKELY...BUT ALL STORMS WILL BE
ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOUTH
OF A BLOOMINGTON TO GREENSBURG LINE. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE BUT WILL CONTAIN HEAVY DOWNPOURS AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES.

HOT AND HUMID WEATHER WILL OCCUR ON TUESDAY. HEAT INDEX VALUES
WILL REACH THE UPPER 90S ON TUESDAY AFTERNOON.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060>062-067>070-052130-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN-
LAWRENCE-
531 PM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NORTH OF A LINE FROM
FARMERSBURG TO BEDFORD. SEVERE WEATHER IS NOT EXPECTED...BUT THESE
STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A HEAT ADVISORY IN EFFECT FOR TUESDAY AFTERNOON AS HEAT
INDEX VALUES WILL CLIMB INTO THE UPPER 90S AND LOW 100S.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOUTH
OF A TERRE HAUTE TO BLOOMINGTON LINE. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE BUT WILL CONTAIN HEAVY DOWNPOURS AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-052130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
531 PM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
EVENING AND TONIGHT...ALONG AND NORTH OF A LINE FROM ROCKVILLE TO
INDIANAPOLIS AND NEW CASTLE. DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT ALL STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS.

HOT AND HUMID WEATHER WILL OCCUR ON TUESDAY. HEAT INDEX VALUES
WILL REACH THE MIDDLE AND UPPER 90S ON TUESDAY AFTERNOON.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LJ

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:25 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph50 min
Aug 5, 12:56 AM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren49 min
Aug 5, 8:44 AM EDTAreal Flood WarningINDBoone, Clinton, Hamilton, Hendricks, Marion, Montgomery and 3 more3 hr
Aug 5, 9:26 AM EDTAreal Flood WarningINDDelaware, Hancock, Henry, Madison, Rush, Shelby3 hr
Aug 5, 10:10 AM EDTSevere Thunderstorm WarningINDDaviess20 min
Aug 5, 10:14 AM EDTRiver Flood WatchINDCarroll, Tippecanoe, White24 hr
Aug 5, 10:50 AM EDTRiver Flood AdvisoryINDFountain, Parke, Tippecanoe, Vermillion, Warren24 hr
Aug 5, 10:50 AM EDTRiver Flood AdvisoryINDFountain, Parke, Vermillion, Warren24 hr
Aug 5, 10:50 AM EDTRiver Flood AdvisoryINDParke, Vermillion, Vigo24 hr
Aug 5, 10:50 AM EDTRiver Flood AdvisoryINDSullivan, Vigo24 hr
Aug 5, 10:50 AM EDTRiver Flood AdvisoryINDKnox, Sullivan24 hr
Aug 5, 10:50 AM EDTRiver Flood AdvisoryINDKnox, Sullivan24 hr
Aug 5, 10:50 AM EDTRiver Flood AdvisoryINDKnox24 hr
Aug 5, 10:50 AM EDTRiver Flood AdvisoryINDKnox36 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.